Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 17, 2013, 9:23 AM EDT for Estill County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2013, 9:23 AM EDT (13:23 UTC)
- Expired
- Apr 17, 2013, 2:30 PM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
976
WGUS53 KJKL 171323
FFWJKL
KYC065-171830-
/O.NEW.KJKL.FF.W.0004.130417T1323Z-130417T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
923 AM EDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 230 PM EDT
* AT 920 AM EDT...EMERGENCY MANAGEMENT REPORTED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAS CAUSED FLASH FLOODING
ACROSS PORTIONS OF ESTILL COUNTY. ADDITIONAL RAINFALL IS EXPECTED
AS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS PASS THROUGH THE
AREA BETWEEN 9:30 AM AND NOON EDT. UP TO ANOTHER INCH OF RAINFALL
CAN BE EXPECTED.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
IRVINE...ALUMBAUGH...BLACKBURN...CALLOWAY CROSSING...COBHILL...
COTTAGE FURNACE...COW CREEK...CRESSY...CRYSTAL...DOE CREEK...
FITCHBURG...FOX...FURNACE...HARDWICK...HARGETT...HARRIS FERRY...
IRON MOUND...JINKS...KIMBRELL...KINGS STATION...LEIGHTON...LOCUST
BRANCH...NORTH IRVINE...PALMER...PATSEY...PILOT...PITTS...PRYSE...
RAVENNA AND RICE STATION.
CLEAR CREEK ROAD...DARK HOLLOW ROAD...WALTON ROAD OUT IN THE COUNTY
HAVE ALL BEEN CLOSED. THE END OF POPLAR ROAD IN RAVENNA HAS ALSO
BEEN CLOSED. THESE CLOSURES ARE ALL DUE TO WATER FLOWING OVER THE
ROADS. EXACT DEPTH OF WATER UNKNOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3783 8407 3785 8398 3780 8396 3776 8390
3776 8378 3772 8372 3767 8382 3764 8381
3761 8387 3754 8390 3758 8395 3757 8409
3759 8411 3764 8413 3767 8410 3774 8409
3778 8411 3780 8408 3782 8413 3785 8409
$$
RAY2 follow-up statements
409
WGUS73 KJKL 171723
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT WED APR 17 2013
KYC065-171830-
/O.CON.KJKL.FF.W.0004.000000T0000Z-130417T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL KY-
123 PM EDT WED APR 17 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ESTILL COUNTY UNTIL 230
PM EDT...
AT 116 PM EDT...COUNTY DISPATCH REPORTED THAT DARK HOLLOW ROAD WAS
STILL CLOSED DUE TO HIGH WATER. CONDITIONS WILL GRADUALLY IMPROVE
THROUGH THE AFTERNOON AS SHOWERS AND THUNDERSTORMS TAPER OFF. ON
AVERAGE RAINFALL AMOUNTS WILL BE LESS THAN A QUARTER OF AN INCH
THROUGH THE REMAINDER OF THE AFTERNOON.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
IRVINE...ALUMBAUGH...BLACKBURN...CALLOWAY CROSSING...COBHILL...
COTTAGE FURNACE...COW CREEK...CRESSY...CRYSTAL...DOE CREEK...
FITCHBURG...FOX...HARDWICK...HARGETT...IRON MOUND...JINKS...
KIMBRELL...KINGS STATION...LEIGHTON...LOCUST BRANCH...NORTH IRVINE...
PALMER...PATSEY...PILOT...PITTS...PRYSE...RAVENNA...RICE STATION...
SANDHILL AND SHADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3783 8407 3785 8398 3780 8396 3776 8390
3776 8378 3772 8372 3767 8382 3764 8381
3761 8387 3754 8390 3758 8395 3757 8409
3759 8411 3764 8413 3767 8410 3774 8409
3778 8411 3780 8408 3782 8413 3785 8409
$$
RAY751
WGUS73 KJKL 171824
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT WED APR 17 2013
KYC065-171839-
/O.EXP.KJKL.FF.W.0004.000000T0000Z-130417T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL KY-
224 PM EDT WED APR 17 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ESTILL COUNTY WILL
BE ALLOWED TO EXPIRE AT 230 PM EDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3783 8407 3785 8398 3780 8396 3776 8390
3776 8378 3772 8372 3767 8382 3764 8381
3761 8387 3754 8390 3758 8395 3757 8409
3759 8411 3764 8413 3767 8410 3774 8409
3778 8411 3780 8408 3782 8413 3785 8409
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:55 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 17, 6:55 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 655 AM EDT WED APR 17 2013 .UPDATE... ISSUED AT 539 AM EDT WED APR 17 2013 STORMS CONTINUE TO FIRE ON A STALLED SURFACE BOUNDARY DRAPED FROM NEAR LOUISVILLE SOUTHEASTWARD INTO EAST TENNESSEE...AND MOVE EAST INTO OUR AREA. WILL INCREASE RAIN CHANCES TODAY ALONG AND EAST OF I-75 BASED ON RECENT RADAR TRENDS. PRECIP COVERAGE WILL LIKELY DECREASE FROM WEST TO EAST INTO THE AFTERNOON AS THE FRONT SHIFTS TO THE NORTH AND EAST THROUGH TIME. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 310 AM EDT WED APR 17 2013 A SURFACE BOUNDARY IS DRAPED ACROSS THE AREA...ALTHOUGH OUTFLOWS FROM EARLIER CONVECTION HAVE CERTAINLY MUDDLED THE SURFACE CHART. WITH THE BOUNDARY IN THE AREA...PLENTY OF INSTABILITY AND NO CAP... AT LEAST SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGHOUT THE DAY TODAY. THE BOUNDARY WILL LIFT NORTH DURING THE AFTERNOON AND EVENING AND LOW LEVEL WINDS WILL BACK AROUND TO THE SOUTH AND SOUTHEAST. THIS WILL EFFECTIVELY END OUR PRECIP CHANCES BY EARLY EVENING. THE REST OF THE PERIOD WILL BE DRY AS LOW PRESSURE ORGANIZES OVER THE PLAINS AND THE RESULTING SOUTHEAST LOW LEVEL FLOW OFF THE SOUTHERN APPALACHIANS DRIES OUT OUR AIRMASS. IN FACT...THURSDAY WILL BE QUITE BREEZY WITH SOUTH WINDS GUSTING UP TO 30 MPH AT TIMES. TEMPERATURES TODAY ARE FAIRLY LOW CONFIDENCE AS THEY WILL DEPEND A LOT ON HOW WIDESPREAD THE THUNDERSTORM ACTIVITY ENDS UP BEING AND HOW MUCH CLOUD COVER HANGS IN THROUGH THE DAY. INCREASING SOUTHERLY FLOW WILL THEN INFLUENCE LOWS TONIGHT...WHICH WILL BE FORECAST TO RANGE FROM THE MID 60S OVER THE LAKE CUMBERLAND REGION DOWN TO THE MID 50S IN OUR SHELTERED EASTERN VALLEYS. THURSDAY LOOKS VERY WARM WITH PLENTY OF SUNSHINE AND STRONG SOUTHERLY BREEZES. GFS MOS GUIDANCE TAKES HTS AND CRW TO 88 DEGREES AND I COULD EASILY SEE LOCATIONS IN THE BIG SANDY REACH THAT VALUE. MID 80S SHOULD SUFFICE FOR THE REST OF THE AREA...NOT TOO FAR FROM RECORDS (88F AT BOTH JKL AND LOZ). .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 310 AM EDT WED APR 17 2013 GOOD MODEL AGREEMENT ON PROGRESSIVE TROF MOVING EAST AT THE START OF THE LONG TERM PORTION OF THE FORECAST. OPERATIONAL MODEL RUNS... ENSEMBLES AND LATEST WPC GUIDANCE AGREE ON SURFACE COLD FRONT MOVING ACROSS EASTERN KENTUCKY FRIDAY MORNING. WITH FRONTAL PASSAGE EARLY IN THE DAY EXPECT INSTABILITY TO BE LIMITED. THIS IS SUPPORTED BY LATEST MODEL GUIDANCE. AT THIS TIME THE SEVERE THREAT ON FRIDAY LOOKS TO BE LIMITED. WITH THE FRONTAL PASSAGE THE FOCUS OF THE FORECAST SHIFTS TO FROST AND FREEZE CHANCES OVER THE WEEKEND. GOOD MODEL AGREEMENT THAT 8H TEMPERATURES BY 12Z SATURDAY WILL BE ANYWHERE FROM -4 TO -6 C. HOWEVER...EVEN WITH RISING 8H TEMPERATURES AFTER THIS....THE COLDEST MORNING MINIMUMS...AT LEAST IN THE VALLEYS...WILL LIKELY COME SUNDAY MORNING WITH BETTER RADIATIONAL COOLING FOR THE SATURDAY NIGHT...SUNDAY MORNING PERIOD. ANOTHER SHORT WAVE AND SURFACE FRONTAL SYSTEM LOOKS TO AFFECT THE AREA BY WEDNESDAY OF NEXT WEEK. HOWEVER TIMING ON THIS IS STILL UNCERTAIN AS HIGH PRESSURE OFF THE ATLANTIC COAST LOOKS TO STALL THE FRONTAL PROGRESSION. FOR SENSIBLE WEATHER IT LOOKS LIKE HIGH TEMPS WILL BE IN A FREEFALL TUMBLE EARLY IN THE EXTENDED FORECAST. FRIDAY WILL STRUGGLE INTO THE MID 60S AND THEN SAT WILL ONLY GET TO THE MID 50S. EXPECT LOW TEMPS SUNDAY MORNING AS STATED EARLIER TO BE THE COLDEST OF THE WEEK WITH READINGS IN THE MID 30S. WITH GOOD RADIATIONAL COOLING WE COULD SEE PATCHY FROST IN SOME OF THE DEEPER VALLEYS BY DAY BREAK ON SUNDAY. DAY TIME HIGHS ON SUN WILL SURGE TO THE LOWER 60S...THE UPPER 60S FOR MON AND THE LOWER 70S BY TUE. THEN THE NEXT COLD FRONT WILL ONCE AGAIN COOL THINGS OFF AS THE RAIN MOVES IN AND HOLDS HIGH TEMPS ON WED TO JUST THE MID 50S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 655 AM EDT WED APR 17 2013 THUNDERSTORMS CONTINUE TO FIRE AND MOVE EASTWARD INTO EAST KENTUCKY. A BRIEF PERIOD OF IFR CONDITIONS CAN BE EXPECTED IN HEAVY RAIN WHERE THE STORMS HIT. THEY HAVE ALSO BEEN PRODUCING VIVID CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND SMALL HAIL. THE RESPONSIBLE STALLED FRONTAL BOUNDARY WILL START TO NUDGE NORTHWARD IN THE AFTERNOON RESULTING IN A DECREASE IN THUNDERSTORM COVERAGE LATE IN THE DAY. DRY...VFR CONDITIONS ARE THEN EXPECTED TONIGHT...ALTHOUGH LOW LEVEL WIND SHEAR MAY BECOME A CONCERN TOWARDS THE END OF THE PERIOD AS SOUTH WINDS INCREASE JUST ABOVE THE SURFACE. WILL LET LATER SHIFTS REEVALUATE THE NEED TO CARRY THAT IN THE TAFS FOR A FEW HOURS BEFORE SURFACE WINDS RESPOND AND GET GUSTY ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ABE SHORT TERM...ABE LONG TERM...DUSTY AVIATION...ABE
Hazardous weather outlook, Apr 17, 6:04 AM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 604 AM EDT WED APR 17 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 604 AM EDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. MORE THUNDERSTORMS WILL OCCUR TODAY. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL END DURING THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOUTH WINDS WILL GUST UP TO 30 MPH AT TIMES ON THURSDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY AS A COLD FRONT SWEEPS ACROSS THE AREA. FROST WILL BE POSSIBLE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OR HAIL TODAY. ABE/DUSTY
In the hours before
Local storm report, Apr 17, 9:19 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
919 AM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD IRVINE 37.70N 83.97W
04/17/2013 ESTILL KY EMERGENCY MNGR
CLEAR CREEK ROAD...DARK HOLLOW ROAD...WALTON ROAD OUT IN
THE COUNTY HAVE ALL BEEN CLOSED. THE END OF POPLAR ROAD
IN RAVENNA HAS ALSO BEEN CLOSED. THESE CLOSURES ARE ALL
DUE TO WATER FLOWING OVER THE ROADS. EXACT DEPTH OF WATER
UNKNOWN.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:44 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Estill, Harlan, Jackson, Knox and 5 more | 6 hr |
| Apr 17, 8:53 AM EDT | Flash Flood Warning | JKL | Clay | 5 hr |
| Apr 17, 9:14 AM EDT | Flash Flood Warning | JKL | Bell, Harlan, Leslie | 5 hr |
| Apr 17, 9:57 AM EDT | Areal Flood Advisory | JKL | Laurel, Rockcastle | 5 hr |
| Apr 17, 10:12 AM EDT | Areal Flood Warning | JKL | Owsley | 4 hr |
| Apr 17, 12:45 PM EDT | River Flood Advisory | JKL | Clay | 23 hr |
| Apr 17, 2:28 PM EDT | Areal Flood Advisory | JKL | Harlan | 4 hr |
| Apr 17, 3:09 PM EDT | River Flood Advisory | JKL | Lee | 4 days |
| Apr 17, 3:09 PM EDT | River Flood Advisory | JKL | Estill | 4 days |
| Apr 17, 4:40 PM EDT | River Flood Advisory | JKL | Bell | 10 hr |
| Apr 17, 4:40 PM EDT | River Flood Advisory | JKL | Owsley | 27 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.